This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professionals (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
- 1.Nardil (phenelzine sulfate) US prescribing information. Parke-Davis May, 2007.
- 2.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.
- 3.Colomar Ferra A, Ventayol Bosch P, Raurich JM. Serotonin syndrome due to interaction between linezolid, tryptophan, and metoclopramide. Med Intensiva 2009 Oct;33(7):360-1.
- 4.Price LH, Charney DS, Heninger GR. Effects of tranylcypromine treatment on neuroendocrine, behavioral, and autonomic responses to tryptophan in depressed patients. Life Sci 1985 Sep 2;37(9):809-18.
- 5.Pope HG Jr, Jonas JM, Hudson JI, Kafka MP. Toxic reactions to the combination of monoamine oxidase inhibitors and tryptophan. Am J Psychiatry 1985 Apr;142(4):491-2.
- 6.Goff DC. Two cases of hypomania following the addition of L-tryptophan to a monoamine oxidase inhibitor. Am J Psychiatry 1985 Dec;142(12):1487-8.
- 7.Price WA, Zimmer B, Kucas P. Serotonin syndrome: a case report. J Clin Pharmacol 1986 Jan;26(1):77-8.
- 8.Staufenberg EF, Tantam D. Malignant hyperpyrexia syndrome in combined treatment. Br J Psychiatry 1989 Apr;154:577-8.
- 9.Kline SS, Mauro LS, Scala-Barnett DM, Zick D. Serotonin syndrome versus neuroleptic malignant syndrome as a cause of death. Clin Pharm 1989 Jul; 8(7):510-4.
- 10.Thomas JM, Rubin EH. Case report of a toxic reaction from a combination of tryptophan and phenelzine. Am J Psychiatry 1984 Feb;141(2):281-3.
- 11.Alvine G, Black DW, Tsuang D. Case of delirium secondary to phenelzine/L-tryptophan combination. J Clin Psychiatry 1990 Jul; 51(7):311.
- 12.Levy AB, Bucher P, Votolato N. Myoclonus, hyperreflexia and diaphoresis in patients on phenelzine- tryptophan combination treatment. Can J Psychiatry 1985 Oct;30(6):434-6.
- 13.Ayuso Gutierrez JL, Alino JJ. Tryptophan and an MAOI (nialamide) in the treatment of depression. A double-blind study. Int Pharmacopsychiatry 1971;6(2):92-7.
- 14.Glassman AH, Platman SR. Potentiation of a monoamine oxidase inhibitor by tryptophan. J Psychiatr Res 1969 Dec;7(2):83-8.
CONDITIONS OF USE: The information in this database is intended to supplement, not substitute for, the expertise and judgment of healthcare professionals. The information is not intended to cover all possible uses, directions, precautions, drug interactions or adverse effects, nor should it be construed to indicate that use of a particular drug is safe, appropriate or effective for you or anyone else. A healthcare professional should be consulted before taking any drug, changing any diet or commencing or discontinuing any course of treatment.